Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 20, 2022, 1:52 PM MDT for Johnson County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2022, 1:52 PM MDT (19:52 UTC)
- Expired
- Jun 20, 2022, 2:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3675 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 10:52 AM MDT, 3 hours earlier.
Area forecast discussion, Jun 20, 10:52 AM MDT, 3 hours before
Area Forecast Discussion National Weather Service Riverton WY 1052 AM MDT Mon Jun 20 2022 .SHORT TERM...(Today through Tuesday) Issued at 253 AM MDT Mon Jun 20 2022 With the trough axis sweeping to the east today, most of the thunderstorm energy will remain off to the north and east through the afternoon. The center will be just to the north, so some wraparound moisture will still wrap into the northern portions of the state this afternoon. This is still a favorable pattern for some upslope flow across YNP and the Absarokas this afternoon, so some rain and snow showers may briefly produce moderate precipitation for higher elevations. Overall accumulations remain below a half of an inch of liquid precipitation, so rainfall flooding concerns remain low for the Park. The trough pushed through a cold front a few hours ago, so the cold pool behind it will be settling across the state, keeping temperatures a good 10 degrees below normal for the last day of Spring, with the NW higher elevations struggling to get into the 40s. The trough sweep into the Northern Plains quickly tonight into Tuesday, with general westerly flow aloft setting up. This will bring a moderating trend, with temperatures back to near normal around 70 for lower elevations and in the upper 50s and lower 60s for higher elevations. Models are picking up on a weak shortwave racing through late Tuesday afternoon along the WY/MT border, but this will have minimal impact other than a stray shower or two briefly. .LONG TERM...(Tuesday night through Sunday) Issued at 253 AM MDT Mon Jun 20 2022 Tuesday night through Thursday will be warm and mostly dry as westerly flow prevails across the area. Temperatures will return to above normal on Wednesday, with Thursday the warmest day of the week. This pattern will feed drier air into the region and keep the moisture plume to the south away from Wyoming. One exception could be Thursday afternoon as some moisture could nudge north enough for some isolated convection across far southern Wyoming. Otherwise, elevated fire weather conditions are likely on Wednesday and Thursday, driven mainly by widespread relative humidity values below 15-20 percent. Model solutions are generally showing the westerly flow giving way to troughing on Friday, though to varying degree. Regardless, a slight cool down looks likely by Friday, with the potential for scattered showers through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday) Issued at 1035 AM MDT Mon Jun 20 2022 Scattered rain and snow showers will occur in the west through 01Z with isolated storms possible. Local MVFR conditions are possible in the west with partial mountain obscuration. Showers will be ending by 06Z in the west, then clearing by 12Z Tue. KJAC may see fog or low clouds form again after 08Z through about 14Z. East of the divide, scattered showers with isolated storms will occur with local MVFR conditions possible due to lower visibility in heavier rain showers. Partial mountain obscuration will occur. Showers will end in the central and south by 02Z, but showers in the north may linger until 05Z. Clouds to decrease by 06Z in most locations. Gusty surface wind of 25 to 30 knots will occur until 02Z at many terminal sites. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 253 AM MDT Mon Jun 20 2022 Cooler temperatures today will bring continued elevated humidity levels for all zones. A front earlier this evening will help keep winds lower today, with only a few gusts reaching 25 for zones 280 and 289. Elevated fire weather concerns return Tuesday and continue through the rest of the week. Humidity will fall below 15 percent for the southern half of the state Tuesday, and for all lower elevations Wednesday and Thursday. A lack of significant weather systems through midweek will help keep gradient weaker, resulting in only limited gusty winds for higher elevations Tuesday through Thursday. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Straub LONG TERM...Myers AVIATION...AR FIRE WEATHER...Straub
Hazardous weather outlook, Jun 20, 4:19 AM MDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 419 AM MDT Mon Jun 20 2022 WYZ001>020-022>030-211030- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 419 AM MDT Mon Jun 20 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Showers and a few thunderstorms are possible across the northwest parts of Wyoming. Briefly moderate to heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday through Thursday, elevated fire conditions will return across southern Wyoming, with low humidity and gusty southwest winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 20, 11:24 AM MDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Riverton WY
1124 AM MDT Mon Jun 20 2022
WYZ003-005>007-201745-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Cody
Foothills-Southwest Big Horn Basin-
1124 AM MDT Mon Jun 20 2022
...A thunderstorm will impact portions of north central Hot Springs
and northwestern Washakie Counties through 1145 AM MDT...
At 1121 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Legend Rock State Petroglyph Site, or 20 miles
southeast of Meeteetse, moving north at 15 mph.
HAZARD...Pea size hail. Small hail may briefly cover the ground
under the core of the storm.
SOURCE...Radar indicated.
IMPACT...Hail may briefly accumulate on roadways.
This storm will remain over mainly rural areas of north central Hot
Springs and northwestern Washakie Counties, including the following
locations... Badlands Overlook and Grass Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rain may occur with this storm.
&&
LAT...LON 4416 10868 4415 10868 4414 10867 4415 10864
4410 10833 4385 10846 4390 10872 4416 10870
TIME...MOT...LOC 1721Z 192DEG 13KT 4394 10858
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
ARSpecial weather statement, Jun 20, 11:52 AM MDT, 2 hours before
Special Weather Statement
National Weather Service Riverton WY
1152 AM MDT Mon Jun 20 2022
WYZ005-006-201830-
Southeast Big Horn Basin-Southwest Big Horn Basin-
1152 AM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of north central Hot
Springs and northwestern Washakie Counties through 1230 PM MDT...
At 1149 AM MDT, Doppler radar was tracking a thunderstorm 11 miles
northeast of Legend Rock State Petroglyph Site, or 23 miles
northwest of Thermopolis, moving northeast at 15 mph.
HAZARD...Pea to Half inch hail. Small hail may briefly cover the
ground under the core of the storm.
SOURCE...Radar indicated.
IMPACT...Hail may accumulate on roadways for a short time.
This storm will remain over mainly rural areas of north central Hot
Springs and northwestern Washakie Counties, including the following
locations... Badlands Overlook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain may briefly occur with this storm.
&&
LAT...LON 4408 10813 4383 10840 4391 10862 4417 10852
4417 10839
TIME...MOT...LOC 1749Z 205DEG 11KT 4394 10847
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
ARSpecial weather statement, Jun 20, 12:28 PM MDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Riverton WY 1228 PM MDT Mon Jun 20 2022 WYZ003>011-019-020-022-030-210000- Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain- East Sweetwater County- Including the cities of Clark, Cody, Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo, Kaycee, Jeffrey City, Casper, and Wamsutter 1228 PM MDT Mon Jun 20 2022 ...Scattered Thunderstorms this Afternoon... This is a special weather statement from the National Weather Service in Riverton. * WHAT...Scattered Thunderstorms over the area. Small hail will occur with many of the storms. Brief heavy rain will also occur with stronger storms. * WHERE...Northern and Central Wyoming. * WHEN...Now until 6 PM MDT. * ADDITIONAL DETAILS...Small hail may briefly cover the ground or roadways in stronger thunderstorms. Wind gusts around 30 mph will be likely with storms. Seek shelter indoors when storms approach your location.
Special weather statement, Jun 20, 12:34 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
1234 PM MDT Mon Jun 20 2022
WYZ007-017-201915-
Owl Creek and Bridger Mountains-Wind River Basin-
1234 PM MDT Mon Jun 20 2022
...A strong thunderstorm will impact portions of northern Fremont
County and extreme southern Hot Springs County through 115 PM MDT...
At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boysen State Park, and Shoshoni, moving northeast at 30 mph.
HAZARD...Half inch hail. Hail may briefly cover the ground with this
storm.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor plants and gardens is possible.
This strong thunderstorm will be near...
Shoshoni around 1240 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Brief heavy rain is also occurring with this storm.
&&
LAT...LON 4313 10820 4324 10839 4353 10825 4339 10775
TIME...MOT...LOC 1830Z 219DEG 24KT 4325 10823
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
ARThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 6:32 PM MDT | Special Weather Statement | RIW | 28 min | |
| Jun 19, 8:01 PM MDT | Special Weather Statement | RIW | 29 min | |
| Jun 19, 8:39 PM MDT | Special Weather Statement | RIW | 36 min | |
| Jun 20, 11:24 AM MDT | Special Weather Statement | RIW | Hot Springs | 21 min |
| Jun 20, 11:52 AM MDT | Special Weather Statement | RIW | Hot Springs | 38 min |
| Jun 20, 12:34 PM MDT | Special Weather Statement | RIW | Hot Springs | 41 min |
| Jun 20, 2:03 PM MDT | Severe Thunderstorm Warning | RIW | Washakie | 17 min |
| Jun 20, 3:06 PM MDT | Special Weather Statement | RIW | Natrona | 24 min |
| Jun 20, 3:50 PM MDT | Special Weather Statement | RIW | Natrona | 25 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.